South Dakota, 2015

Damaging Winds in South Dakota, July 27, 2015

July 27, 2015 · NWS UNR · 7 events in 7 counties and zones

A line of severe thunderstorms developed over southwestern South Dakota and tracked eastward into south central South Dakota. Wind gusts around 70 mph were reported across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over southwestern South Dakota and tracked eastward into south central South Dakota. Wind gusts around 70 mph were reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 27, 1:06 PM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 27, 1:06 PM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MDT MON JUL 27 2015

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 144 PM MDT MON JUL 27 2015

WATER VAPOR SHOWS INTENSE UPPER LOW OVER NRN ID WITH STRONG SHORT
WAVE EJECTING NEWD THRU WY. AT THE SFC...LOW CENTER IS OVER SERN
MT WITH TROF EXTENDING SWD THROUGH ERN WY...AND CDFNT LAGGING
BEHIND ABOUT 100NM. ELEVATED CONVECTION HAS BEEN ONGOING ACRS ERN
WY AND IS BEGINNING TO ROOT IN THE BL EARLY THIS AFTN.

THIS AFTN/TONIGHT...EXPECT CONVECTION TO CONTINUE FIRING ALONG SFC
TROF AS IT ADVANCES FROM ERN WY INTO WRN SD. CAP IS STILL IN PLACE
ACRS THE WRN SD PLAINS...BUT WILL ERODE AS THE AFTN PROGRESSES WHERE
MLCAPE IN THE 1000-2000J/KG IS EXPECTED AND EFFECTIVE BULK SHEAR
RANGES FROM 30-50KTS. WHILE A FEW STRONG TO SVR STORMS ARE
POSSIBLE IN NERN WY...THE BEST CONVECTIVE PARAMETERS RESIDE OVER
WRN SD AND ESPECIALLY INTO NWRN SD. ACTIVITY WILL QUICKLY
PROGRESS THROUGH THE CWFA THIS EVENING AND END IN MOST PLACES BY
MIDNIGHT. AS THE CDFNT SURGES INTO THE CWFA LATE THIS
AFTN/EVE...EXPECT A PERIOD OF GUSTY NW WINDS GIVEN 4-8MB/3HR PRES
RISES. WINDS MAY BRIEFLY RISE INTO THE ADVISORY CATEGORY WHEN THE
CDFNT FIRST PUSHES THROUGH...BUT ARE NOT EXPECTED TO LAST VERY
LONG SO WILL NOT ISSUE A WIND ADVISORY AT THIS TIME.

TUESDAY...DRY AND MUCH COOLER AIR WILL WORK ACRS THE CWFA WITH
STACKED UPPER LOW TRACKING EWD ALONG THE CNDN/ND BORDER. 850MB
WINDS WILL INCREASE INTO THE 40-50KT RANGE ACRS NWRN SD...WITH
GOOD MIXING RESULTING IN ADVISORY/WARNING TYPE WINDS AND WILL KEEP
THE HIGH WIND WATCH IN PLACE. HIGH TEMPS IN THE 70S TO LOWER
80S...GENERALLY 60S IN THE BLKHLS.

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 144 PM MDT MON JUL 27 2015

REGION WILL REMAIN UNDER NORTHWEST FLOW FOR THE REST OF
THE WEEK AS UPPER RIDGE BUILDS OVER THE WESTERN CONUS...RESULTING IN
MAINLY DRY WEATHER AND A GRADUAL WARMING TREND. A COUPLE WEAK
DISTURBANCES MAY RESULT IN SOME ISOLATED SHOWERS AND STORMS OVER THE
SOUTHERN CWA THROUGH THE WEEKEND. HIGHS WILL BE NEAR TO SLIGHTLY
ABOVE SEASONAL AVERAGES FOR THIS TIME OF YEAR.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY
ISSUED AT 144 PM MDT MON JUL 27 2015

THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AS A STRONG
SYSTEM CROSSES THE REGION. MVFR CONDS WILL BE POSSIBLE WITH TS AS
WELL AS LARGE HAIL AND GUSTY WINDS. A STRONG COLD FRONT WILL PUSH
THROUGH THE REGION TONIGHT WITH GUSTY NW WINDS DEVELOPING TONIGHT.

&&

.FIRE WEATHER...
ISSUED AT 144 PM MDT MON JUL 27 2015

A DEEP UPPER LOW WILL MOVE ACROSS MT/ND TNGT AND TUES. AHEAD OF
THE LOW...VERY WARM SOUTHERLY FLOW WILL CONTINUE TO BRING DRIER
AIR INTO NERN WY. GUSTY SOUTH WINDS...HIGH TEMPERATURES...AND LOW
HUMIDITIES WILL CONTINUE RED FLAG CONDITIONS INTO THE EVNG. ISOLD-
SCT TSRA ALSO WILL CROSS THE AERA...AND COULD RESULT IN DRY
LIGHTNING BEFORE THEY MOVE INTO WRN SD. A COLD FRONT WILL SWEEP
ACROSS THE REGION TONIGHT BRINGING GUSTY NORTHWEST WINDS.

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR SDZ001-002-012>014-073.
WY...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR
     WYZ259-297-298.

&&

SHORT TERM...JOHNSON
LONG TERM...13
AVIATION...13
FIRE WEATHER...13
Hazardous weather outlook, Jul 27, 2:12 AM MST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
312 AM MDT MON JUL 27 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
312 AM MDT MON JUL 27 2015

...RED FLAG WARNING FOR NORTHEASTERN WYOMING THIS AFTERNOON AND
EVENING...
...HIGH WIND WATCH FOR NORTHWESTERN SOUTH DAKOTA TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHEASTERN
WYOMING THIS AFTERNOON AND THEN MOVE ACROSS WESTERN SOUTH DAKOTA
LATE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
STORMS ACROSS THE AREA...WITH AN ENHANCED RISK OF SEVERE STORMS
OVER NORTHWESTERN INTO WEST-CENTRAL SOUTH DAKOTA. LARGE HAIL...
DAMAGING WINDS...AND A FEW TORNADOES WILL BE POSSIBLE. THE STORMS
SHOULD EXIT THE AREA AROUND MIDNIGHT.

TODAY ALSO WILL BE HOT...DRY...AND WINDY ACROSS NORTHEASTERN
WYOMING...AND THEN A COLD FRONT WILL SWEEP THROUGH THE AREA EARLY
THIS EVENING. WHEN COMBINED WITH DRY FUELS...THIS WILL LEAD TO
CONDITIONS FAVORABLE FOR WILDFIRE GROWTH...AND THUS A RED FLAG
WARNING IS IN EFFECT FOR THE PLAINS OF NORTHEASTERN WYOMING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG AND GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED TUESDAY
BEHIND A COLD FRONTAL PASSAGE...ESPECIALLY ACROSS NORTHWESTERN
SOUTH DAKOTA...WHERE GUSTS TO 60 MPH MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

BUNKERS

In the hours before

Local storm report, Jul 27, 5:12 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 PM MDT MON JUL 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 NW MOUNT RUSHMORE     43.91N 103.48W
07/27/2015  E1.75 INCH       PENNINGTON         SD   PUBLIC

            SHAVE REPORT

&&

JC
Local storm report, Jul 27, 5:14 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT MON JUL 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 E KEYSTONE            43.89N 103.39W
07/27/2015  E1.50 INCH       PENNINGTON         SD   PUBLIC

            SHAVE REPORT

&&

JC
Local storm report, Jul 27, 5:46 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
646 PM MDT MON JUL 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     20 SSW REVA             45.28N 103.24W
07/27/2015  E60 MPH          HARDING            SD   PUBLIC

&&

ME
Local storm report, Jul 27, 5:50 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT MON JUL 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     20 S REVA               45.26N 103.08W
07/27/2015  E60 MPH          HARDING            SD   PUBLIC

&&

CORRECTED LOCATION

ME
Local storm report, Jul 27, 6:00 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
700 PM MDT MON JUL 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     ENNING                  44.58N 102.56W
07/27/2015  E70 MPH          MEADE              SD   TRAINED SPOTTER

&&

ME
Local storm report, Jul 27, 6:04 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
704 PM MDT MON JUL 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     1 W HOWES               44.62N 102.07W
07/27/2015  E60 MPH          MEADE              SD   NWS EMPLOYEE

&&

ME

The radar

The Rapid City radar (KUDX), 92 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
July 27, 6:05 PM MST
Where
Fall River County, 7.67 mi E of Smithwick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.320, -103.070

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Oglala Lakota

When
July 27, 6:14 PM MST
Where
Oglala Lakota County, Oglala
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.180, -102.750

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Pennington

When
July 27, 6:40 PM MST
Where
Pennington County, 3 mi NNW of Scenic
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
43.820, -102.573

Thunderstorm Wind, Jackson

When
July 27, 7:20 PM MST
Where
Jackson County, 4.05 mi E of Cactus Flats
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
43.840, -101.820

Thunderstorm Wind, Haakon

When
July 27, 7:50 PM MST
Where
Haakon County, 1 mi NE of Midland
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
44.080, -101.136

Thunderstorm Wind, Mellette

When
July 27, 10:00 PM CST
Where
Mellette County, White River
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.570, -100.750

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Tripp

When
July 27, 11:35 PM CST
Where
Tripp County, 9.64 mi NNW of Ideal
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.660, -99.970

Wind gusts to 60 mph were reported in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593614, 593616, 593612, 593618, 593620, 593630, 593638.